Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Child on laxopeg for constipation. Getting stomach ache after stopping medication. How to cure this?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 711 Questions
My 6 year old son was diagnosed with constipation and has been using laxopeg for 2 and half years. Everytime we try to stop laxopeg for a few days, he complains of mild stomach pain and we start on laxopeg again. How common is it for kids to have this problem for long periods of time? Is it safe to use laxopeg for long periods of time? how do we know that he is improving? Is it advisable to have an endoscopy or colonoscopy done for any other possible reasons considering that his barium enema test didnt yield any problems and ultrasound showed 10.5mm x 5.6 mm non-specific mesometric lymph nodes
Posted Fri, 5 Apr 2013 in Constipation
Answered by Dr. Samik Basu 2 hours later
Hi ,
Thank you for your query.
I can understand your problem.
Constipation is a frustrating problem if not treated properly.
I think laxopeg should not have been given for such a long time.Now your child has got accustomed to it and has developed habitual constipation.
Please taper down laxopeg very slowly.
Modify the diet schedule with lots of fluids,fruits and fibre enriched diet.
Digestive biscuits help a lot.Anal relaxation tecniques must be taught and practised.
Your child may have anal fissure.Get a doctor to examine it.If the fissure is present it should be treated first.
If the barium enema hasn't revealed anything then it is very unlikely that colonoscopy will reveal any further.
Avoid constipating food like iron containing food,caffeine and coffee.
Check his thyroid profile too.
Consult your doctor if the problem persists.
If you have any further queries you are free to consult me.
Hope this answers your query.
Wishing a speedy recovery.
Have a nice day.
Above answer was peer-reviewed by
Follow-up: Child on laxopeg for constipation. Getting stomach ache after stopping medication. How to cure this? 19 hours later
Thanks for the reply. He had anal fissure a year ago. But after that was treated he hasn't complained much about that later. His food habits are generally pretty good. What is the best way to taper down on Laxopeg in terms of quantity and duration/interval. Over the last six months he has been having half XXXXXXX of laxopeg every alternative day for which he has been responding properly. But whenever we tried to increase the interval to 3 or more days, he complains of mild stomach pain after a few days and we are forced to go back to old routine. How slowly should the tapering down happen and if he complains in between should we stick to the schedule? and if it has to be increased, what jumps in quantity and interval is recommended. And are digestive enzymes useful in this case? Thanks.
Answered by Dr. Samik Basu 5 hours later
Laxopeg can be tapered by increasing the number of days between administration like every 2 days then every three days and so on.
Pain abdomen is not a contraindication to stop laxopeg.Constipation however is.
If the child develops constipation then restart laxopeg in greater amount but give it for a maximum of 7 days.
According to national guidelines laxatives should not be given more than 6months at a stretch.
Digestive enzymes have no role in constipation.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor